Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 229, NWS Dodge City, KS

June 26, 2004Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2004, 7:44 PM CDT for Morton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 7:44 PM CDT (00:44 UTC)
Expired
Jun 26, 2004, 8:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 188 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS53 KDDC 270044
SVRDDC
KSC129-270130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 830 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELKHART  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHWESTERN MORTON COUNTY...
  ELKHART...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3714 10202 3699 10202 3700 10177 3714 10178
$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:30 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 2:30 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SAT JUN 26 2004

.DISCUSSION...

DAYS 1-2...

19Z SURFACE CHART SHOWS A NICE THETA-E AXIS IN OUR WESTERN COUNTIES
WITH CAPES APPROACHING 2500 NEAR THE COLORADO STATE LINE. WITH VERY
WEAK CAPPING, WIDESPREAD STRONG TO SEVERE STORMS ARE LIKELY THIS
EVENING. THIS ACTIVITY WILL CONGEAL INTO A CONVECTIVE CLUSTER AND
ROLE SE ACROSS THE WESTERN 2/3 OF THE FCST AREA TONIGHT. THE BEST
CHANCE FOR SEVERE STORMS WILL BE THIS EVENING IN OUR WESTERN
COUNTIES. WE DO EXPECT SEVERE STORMS, ESPECIALLY GIVEN THE STRONG
DIRECTIONAL TURNING. BUT THE VERY WEAK UPPER LEVEL WINDS(20KTS AT
250MB) WILL TEND TO LIMIT THE HAIL SIZE TO DIMES OR QUARTERS. BUT IF
THESE STORMS BECOME SUPERCELLULAR AND RIGHT TURN INTO THE LOW LEVEL
INFLOW, THEN OF COURSE MUCH LARGER HAIL COULD OCCUR. A WEAK COLD
FRONT WILL PUSH SOUTH THROUGH CENTRAL AND EASTERN KANSAS LATE SUNDAY
INTO MONDAY. BUT THE DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE
WEST. WEAK NORTHWEST FLOW WILL PERSIST WITH FAIRLY WEAK MID-LEVEL
CAPPING. THE MAIN LIMITING FACTOR FOR SEVERE STORMS WILL BE THE
MARGINAL INSTABILITY AND WEAK JET LEVEL WINDS. PREVIOUS
CONVECTION/OUTFLOW BOUNDARIES WILL HAVE A MAJOR IMPACT ON
LOCATION/TIMING OF PRECIP AND TEMPERATURES. FEEL THAT THE BEST
CHANCE FOR CONVECTIVE INITIATION WILL BE ALONG THE WESTERN HIGH
PLAINS AND FRONT RANGE. WITH NORTHWEST FLOW ALOFT, THESE STORMS
COULD MOVE INTO OUR WESTERN COUNTIES. ELEVATED SHOWERS/STORMS COULD
ALSO DEVELOP A LITTLE FURTHER EAST.

DAYS 3-7...

FORECAST CHALLENGES ARE CHANCES FOR POPS THROUGH THE PERIOD. LARGE
HUDSON BAY VORTEX TO CONTINUE TO SEND WEAK VORT MAXES ACROSS THE
HIGH PLAINS REGION WITH WEST TO NORTHWEST FLOW ALOFT, AND OTHER
VORTS TO SPILL OVER TOP OF RIDGE IN THE WEST. MOIST SOUTHERLY FLOW
WILL CONTINUE. TIMING OF POPS WILL REMAIN A CHALLENGE AND WILL NOT
MAKE ANY DRASTIC CHANGES AT THIS TIME. CURRENT TEMP GRIDS LOOK GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 62 77 62 80 / 70 20 40 30
GCK 60 77 70 80 / 70 20 40 30
EHA 59 78 59 81 / 70 20 40 30
LBL 60 77 60 81 / 70 20 40 30
HYS 62 77 62 80 / 70 20 40 00
P28 63 79 63 81 / 40 20 40 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

FINCH
Hazardous weather outlook, Jun 26, 12:16 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 PM CDT SAT JUN 26 2004

KSZ030-043>045-061>064-074>077-084>086-271100-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MORTON-NESS-
SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1216 PM CDT (1116 AM MDT) SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP RAPIDLY BETWEEN 3 AND 6 PM. SOME STORMS
WILL BE SEVERE WITH HAIL UP TO QUARTER SIZE. THE BEST CHANCE OF
SEVERE STORMS THIS AFTERNOON AND TONIGHT WILL BE WEST OF A LINE FROM
HUGOTON TO SCOTT CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY AS A WEAK FRONT
REMAINS IN THE VICINITY OF SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

KSZ031-046-065-066-078>081-087>090-271100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-MEADE-PAWNEE-PRATT-
RUSH-STAFFORD-
1216 PM CDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON, BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY AS A WEAK FRONT
REMAINS IN THE VICINITY OF SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

FINCH

In the hours before

Local storm report, Jun 26, 3:36 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             6 N BIG BOW             37.65N 101.56W
06/26/2004  1.00 INCH        STANTON            KS   PUBLIC

&&

LACY
Local storm report, Jun 26, 4:08 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 WNW ULYSSES           37.62N 101.49W
06/26/2004  1.00 INCH        GRANT              KS   PUBLIC

&&

LACY
Local storm report, Jun 26, 4:29 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             8 SE JOHNSON CITY       37.49N 101.65W
06/26/2004  0.75 INCH        STANTON            KS   LAW ENFORCEMENT

            WIND GUST TO 60 MILES PER HOUR ALSO REPORTED.

&&

LACY
Local storm report, Jun 26, 4:34 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 SW ULYSSES           37.48N 101.48W
06/26/2004  0.75 INCH        GRANT              KS   PUBLIC

&&

LACY
Local storm report, Jun 26, 5:03 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     13 ENE RICHFIELD        37.34N 101.56W
06/26/2004  65 MPH           MORTON             KS   PUBLIC

            60 TO 70 MPH WIND REPORTED ALONG WITH DIME SIZE HAIL.

&&

LACY
Local storm report, Jun 26, 5:13 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     11 E RICHFIELD          37.27N 101.58W
06/26/2004  65 MPH           MORTON             KS   TRAINED SPOTTER

            60 TO 70 MPH WIND REPORTED.

&&

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:48 PM CDTSevere Thunderstorm WarningDDCHamilton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.